weight gain and antidepresents

i have been on various antidepressants and at the moment my gp has got me on duloxetine mirtazapine and quetiapine and have gained over 5 stone what can i do to lose weight when so many of the side effect of these medications is weight gain ..... i can't go out on my own as suffer from agoraphobia and i am unable to go to gym as have very low self confidence so my question is what have other people done in there situation i have spoe to my doctor regarding this and was basically told that i had to consider what was more important my weight gain or my state of mental health... please advise

14 Replies

oldestnewest
  • They're quick to ask you to compare your state of mind to your weight. Actually, the two run in tandem. If you're piling the pounds on, you're going to feel even more depressed. Being depressed means weight gaining meds and often comfort eating, which makes you bigger. It's a vicious circle!

    There are things you could do at home to increase fitness and burn fat. Do you have a garden? Digging is great exercise! How about getting a fitness DVD, closing the curtains and spending half an hour making a wally of yourself? There are loads of ten minute workouts on YouTube you can use, too. Cleaning, painting, decorating. All good workouts and also great ways to naturally raise serotonin levels.

  • thanks suzie34 i will look into some work out dvds :)

  • Hi. Like you I have put on weight taking Duloxetine.( 2 stone) then my mentle health took a very bad turn so the dr put me on Quetiapine and ha ho I've put on another 2 stone. Like you my dr told me the same as you. I do excerise try to eat less but it doesn't seem to make any differants . The trouble now is that i am depressed and feel really down becauce of the weight gane. I'm sorry I can't give you any helpfull advice only that you are not a lone. X

  • your right cleaner it beggers belief that they dont understand that additional weight gain adds to our depressive state of mind its bad enough that we have to deal and learn to cope with depression the added weight gain for me just adds to and reminds me that i am not the person i used to be i was always a size 8-10 and no bigger than eight and a half stone for my small frame of 5ft and yes even though all these pills do make me feel somewhat more human my weight makes me feel really down i hate mirrors lol they just remind me i am not the person i once was at least i am not alone on this one thanks

  • We all compare ourselves to other folks who seem so much happier/healthier/wealthier etc etc, including the skinny size 10s at the gym. It's one of those traps that our heads set for us. Our local council gym has its' share of various sizes and ages, no one shouts or points Honest! while plucking up courage check out you tube for vids , type up exercise + elderly and there are hundreds of exercises that will not put extra stress on joints already achy from extra weight. Many can be done while sitting down, so lack of space is not an issue.. And the adrenaline buzz of a good session is spot on. Investing in a heart rate monitor will reassure you if there are any cardio issues. Diet does determine 75% of weight change though. Depression itself can make you put on weight just as much as meds, so changing meds is unlikely to be the majic answer. Just like the techniques used to fight negative thoughts there are techniques to aid a healthy weight reducing "way of eating". I am reluctant to use the word "diet" as eating should be a way of living, not just a 6 month phase following some new-years resolution. Take time to create techniques that work for you....My own pitfalls are those calorie dense foods that get nibbled without thought when bored between meals. Know your own pitfalls, get hold of basic info on nutrition, and accept that yes you will need to put more effort into it (at the start) than the average punter.

  • hi gardengnome i suffer from agrophobia so its hard enough for me to go outside my house let alone the gym i will look at the various websites as u suggested but i dont think i need to look at excersise for the elderly lol as im only 40 and dont class that as being old i do eat a healthy 3 meals a day and dont binge on sweet foods or have cravings but thanks for your advice

  • Hi celticgirl,im onthe same meds.Mitazipine,is one of the worst for putting weight on,i was on it first about 15 years ago,and i ballooned,when i come off them for this reason.i went back to my 8st.But have now been on them for about 10 years,i have tried to come off them ,but my anxiety gets worse andi cant sleep,so i take my 30mls and i am so much better.I know ill never come off them now as im in my 60s.But oh i have the best of sleeps,and i can function during the day.Its what is best for you.And im not a big eater ,very rarly have cake , crisps,chocolate,eat lots of fruit and i love veg,so its not my diet.And i love to walk,we dont have a car, so i have no choise.I hope it all works out for you, take care,Meg x

  • celtic girl, I can really sympathise with you on this one. With the mirtazapine all I did was eat and sleep. So changed to citalopram which was better. I am on quetiapine now for the last 4 months and have gained 18lbs already. I do excercise running and dog walking but it made no difference.

    So took the plunge this week and joined weight watchers.

    I was going to suggest if you can to join online weight watchers where you don't have to attend meetings and I have used the online system myself in the past and lost a stone.

    You can blog with people on the ww online system too which might help you.

    hope that helps

  • hi burstcouch i didn't even think of weight watchers online i'm going to look into it thanks for your advice x

  • myfitnesspal.com is similar - but free! Also, some areas have free weight courses etc.

  • thankyou missrat x

  • hi missrat i went onto myfitnesspal.com and what a helpful website have joined thankyou so much x

  • It was recommended by the weight course run by our council! I must start using it again.

  • Glad you've found a site that will suit your needs. here's to future weight loss.

    I lost 4.5lbs on my first week,

You may also like...